The U.S. Food and Drug Administration recently issued a drug safety communication regarding the antipsychotic medication, Saphris (asenapine maleate). After receiving several reports of disturbing adverse events associated with the drug, the FDA released the message that using Saphris can cause patients to experience severe, even life-threatening, allergic reactions.
More specifically, while searching the FDA’s adverse event reporting system, agency staff found over 50 reports of hypersensitivity reactions from patients who received doses of the drug, asenapine maleate. The allergic reactions included everything from rashes and wheezing to full-blown anaphylaxis. Alarmingly, eight separate cases occurred immediately following a patient’s first dose of the drug. Normally, type 1 hypersensitivity reactions only occur when an individual has been previously exposed to an allergen rather than from their first encounter with one. Three of the eight first-dose cases were extremely serious and included life-threatening reactions such as severe respiratory distress, possible angioedema and possible anaphylaxis.
In its safety communication, the FDA disclosed that the drug’s label information will soon be updated in order to more adequately reflect the risks associated with using Saphris. The FDA further stated that asenapine should be avoided by patients with a previous history of hypersensitivity to the drug. Symptoms of hypersensitivity can include low blood pressure, tachycardia, swollen tongue, rashes, wheezing and dyspnea.